Israel Journal of Mathematics

, Volume 153, Issue 1, pp 355–380

There are significantly more nonegative polynomials than sums of squares


DOI: 10.1007/BF02771790

Cite this article as:
Blekherman, G. Isr. J. Math. (2006) 153: 355. doi:10.1007/BF02771790


We study the quantitative relationship between the cones of nonnegative polynomials, cones of sums of squares and cones of sums of even powers of linear forms. We derive bounds on the volumes (raised to the power reciprocal to the ambient dimension) of compact sections of the three cones. We show that the bounds are asymptotically exact if the degree is fixed and number of variables tends to infinity. When the degree is larger than two, it follows that there are significantly more nonnegative polynomials than sums of squares and there are significantly more sums of squares than sums of even powers of linear forms. Moreover, we quantify the exact discrepancy between the cones; from our bounds it follows that the discrepancy grows as the number of variables increases.

Copyright information

© Hebrew University 2006

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MichiganAnn ArborUSA